SEIR1R2 Mathematical Model for Plasmodium falciparum Recrudescence in Indonesia

Fitri Cahyani (1) , Akhmad Sultoni (2) , Luffy Ardiansyah (3) , Anisa Arnaz (4) , Sofan Irawan (5) , Solikhatun Solikhatun (6)
(1) Department of Mathematics, Universitas Gadjah Mada, Indonesia,
(2) Department of Mathematics, Universitas Gadjah Mada, Indonesia,
(3) Department of Mathematics, Universitas Gadjah Mada, Indonesia,
(4) Department of Mathematics, Universitas Gadjah Mada, Indonesia,
(5) Department of Mathematics, Universitas Gadjah Mada, Indonesia,
(6) Department of Mathematics, Universitas Gadjah Mada, Indonesia

Abstract

Malaria remains one of the most challenging infectious diseases to eradicate, with a high prevalence in tropical regions, particularly in Indonesia, where \textit{Plasmodium falciparum} accounts for a substantial proportion of reported cases. This study develops a compartmental mathematical model to analyze malaria transmission dynamics in human populations by incorporating both recrudescence and reinfection processes. The proposed model extends the classical SEIR framework by introducing two additional compartments: $R_1$, representing individuals at risk of recurrence due to incomplete parasite clearance, and $R_2$, representing individuals who have fully recovered but remain susceptible to reinfection. The model is formulated as a system of five nonlinear ordinary differential equations. The basic reproduction number, $R_0$, is derived using the Next Generation Matrix method, and the stability of both the disease-free and endemic equilibrium points is examined through local stability analysis and the Routh--Hurwitz criteria. Numerical simulations are conducted to illustrate the dynamic behavior of the system under various parameter settings. The results highlight the influence of treatment, recovery, and transmission parameters on disease persistence or elimination, providing a mathematical foundation for further epidemiological analysis and the development of control strategies.

Full text article

Generated from XML file

References

W. H. Organization, “Malaria fact sheet,” 12 2024. https://www.who.int/news-room/fact-sheets/detail/malaria.

J. A. Watson, N. J. White, and A. M. Dondorp, “Falciparum malaria mortality in subsaharan africa in the pretreatment era,” 2021. https://doi.org/https://doi.org/10.1016/j.pt.2021.10.005.

D. Malvy, M. Torrentino-Madamet, C. L’ollivier, M.-C. Receveur, F. Jeddi, L. Delhaes, R. Piarroux, P. Millet, and B. Pradines, “Plasmodium falciparum recrudescence two years after treatment of an uncomplicated infection without return to an area where malaria is endemic,” tech. rep., 2018. https://doi.org/10.1128/AAC.01892-17.

M. Ghosh, S. Olaniyi, and O. S. Obabiyi, “Mathematical analysis of reinfection and relapse in malaria dynamics,” Applied Mathematics and Computation, vol. 373, 5 2020. https://doi.org/10.1016/j.amc.2020.125044.

I. Kilenzi, A. Datoo, J. Gabone, E. Ngowi, and M. C. Mazoko, “Subdural hematoma, a rare complication of plasmodium falciparum malaria: A case report,” International Journal of Surgery Case Reports, vol. 126, 1 2025. https://doi.org/10.1016/j.ijscr.2024.110739.

M. of Health Republic of Indonesia, “Malaria in indonesia,” 2025. https://malaria.kemkes.go.id/.

G. A. Ngwa, T. A. S. ICTP, and I. Shu, “A mathematical model for endemic malaria with variable human and mosquito populations,” tech. rep., 2000. https://elsevier.nl/locate/mcm.

M. A. Khan, A. Wahid, S. Islam, I. Khan, S. Shafie, and T. Gul, “Stability analysis of an seir epidemic model with non-linear saturated incidence and temporary immunity,” tech. rep., 2015. https://www.ijaamm.com/uploads/2/1/4/8/21481830/v2n3p1.pdf.

M. Osman, I. Adu, and C. Yang, “A simple seir mathematical model of malaria transmission,” Asian Research Journal of Mathematics, vol. 7, pp. 1–22, 1 2017. https://doi.org/10.9734/arjom/2017/37471.

H. F. Huo and G. M. Qiu, “Stability of a mathematical model of malaria transmission with relapse,” Abstract and Applied Analysis, vol. 2014, 2014. https://doi.org/10.1155/2014/289349.

M. A. Baihaqi and F. Adi-Kusumo, “Modelling malaria transmission in a population with seirsp method,” in AIP Conference Proceedings, vol. 2264, American Institute of Physics Inc., 9 2020. https://doi.org/10.1063/5.0023508.

S. M. A. Shah, Y. Nie, A. Alkhazzan, C. Tun¸c, and A. Din, “A stochastic hepatitis b model with media coverage and l´evy noise,” Journal of Taibah University for Science, vol. 18, no. 1, p. 2414523, 2024. https://doi.org/10.1080/16583655.2024.2414523.

S. M. A. Shah, Y. Nie, A. Din, and A. Alkhazzan, “Dynamics of hepatitis b virus transmission with a l´evy process and vaccination effects,” Mathematics, vol. 12, no. 11, p. 1645, 2024. https://doi.org/10.3390/math12111645.

S. M. A. Shah, Y. Nie, A. Din, and A. Alkhazzan, “Stochastic optimal control analysis for HBV epidemic model with vaccination,” Symmetry, vol. 16, no. 10, p. 1306, 2024. https://doi.org/10.3390/sym16101306.

M. A. Baihaqi and F. Adi-Kusumo, “Modelling malaria transmission in a population with seirs p method,” in AIP conference proceedings, vol. 2264, p. 020002, AIP Publishing LLC, 2020. https://doi.org/10.1063/5.0023508.

H. Tasman, D. Aldila, P. A. Dumbela, M. Z. Ndii, Fatmawati, F. F. Herdicho, and C. W. Chukwu, “Assessing the impact of relapse, reinfection and recrudescence on malaria eradication policy: a bifurcation and optimal control analysis,” Tropical Medicine and Infectious Disease, vol. 7, no. 10, p. 263, 2022. https://doi.org/10.3390/tropicalmed7100263.

Centers for Disease Control and Prevention, “Simplified malaria case definitions.” https://www.cdc.gov/malaria/php/surveillance/case-definitions.html, 2024. Accessed: December 8, 2025.

P. V. D. Driessche and J. Watmough, “Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission,” Mathematical Biosciences, vol. 180, pp. 29–48, 2002. https://doi.org/10.1016/S0025-5564(02)00108-6.

E. Dejesus and C. Kaufman, “Routh-hurwitz criterion in the examination of eigenvalues of a system of nonlinear ordinary differential equations,” Physical Review A, vol. 35, pp. 5288– 5290, 1987. https://doi.org/10.1103/PhysRevA.35.5288.

C. Wu, “Analysis of a hand-foot-mouth disease model with standard incidence rate and estimation for basic reproduction number,” Mathematical and Computational Applications, vol. 22, p. 29, 4 2017. https://doi.org/10.3390/mca22020029.

B. Traor´e, B. Sangar´e, and S. Traor´e, “A mathematical model of malaria transmission with structured vector population and seasonality,” Journal of Applied Mathematics, vol. 2017, 2017. https://doi.org/10.1155/2017/6754097.

S. F. Abimbade, S. Olaniyi, and O. A. Ajala, “Recurrent malaria dynamics: insight from mathematical modelling,” European Physical Journal Plus, vol. 137, 3 2022. https://doi.org/10.1140/epjp/s13360-022-02510-3.

Authors

Fitri Cahyani
Akhmad Sultoni
Luffy Ardiansyah
Anisa Arnaz
Sofan Irawan
Solikhatun Solikhatun
solikhatun@ugm.ac.id (Primary Contact)
Cahyani, F., Sultoni, A., Ardiansyah, L., Arnaz, A., Irawan, S., & Solikhatun, S. SEIR1R2 Mathematical Model for Plasmodium falciparum Recrudescence in Indonesia. Journal of the Indonesian Mathematical Society, 32(4), 2029. https://doi.org/10.22342/jims.v32i4.2029

Article Details